Alert archive / Texas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 2, NWS Austin/San Antonio, TX

January 7, 2023DeWitt County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Jan 7, 2023, 10:33 PM CST for DeWitt County, Texas. It was in force for 72 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 7, 2023, 10:33 PM CST (04:33 UTC)
Expired
Jan 7, 2023, 11:45 PM CST
In force
72 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County DeWitt County, TX

The radar

The Austin/San Antonio radar (KEWX), 107 km from the middle of the area, began a volume at 04:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 4.6 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2023-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2023-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1109 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

339 
WUUS54 KEWX 080433
SVREWX
TXC123-080545-
/O.NEW.KEWX.SV.W.0002.230108T0433Z-230108T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
1033 PM CST Sat Jan 7 2023

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Southern DeWitt County in south central Texas...

* Until 1145 PM CST.

* At 1032 PM CST, a severe thunderstorm was located over Yorktown,
  moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Yorktown, Thomaston, Arneckville, Meyersville and Gruenau. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2887 9731 2890 9734 2889 9735 2892 9741
      2892 9743 2887 9749 2889 9758 2907 9758
      2905 9706
TIME...MOT...LOC 0432Z 277DEG 17KT 2898 9752 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

29
2 follow-up statements
248 
WWUS54 KEWX 080503
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
1103 PM CST Sat Jan 7 2023

TXC123-080545-
/O.CON.KEWX.SV.W.0002.000000T0000Z-230108T0545Z/
DeWitt TX-
1103 PM CST Sat Jan 7 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CST
FOR SOUTHEASTERN DEWITT COUNTY...

At 1103 PM CST, a severe thunderstorm was located near Weser, or 8
miles east of Yorktown, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Thomaston, Arneckville and Meyersville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2887 9731 2890 9734 2889 9735 2892 9741
      2892 9743 2891 9748 2907 9745 2905 9706
TIME...MOT...LOC 0503Z 277DEG 16KT 2896 9737 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

29
299 
WWUS54 KEWX 080539
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
1139 PM CST Sat Jan 7 2023

TXC123-080547-
/O.EXP.KEWX.SV.W.0002.000000T0000Z-230108T0545Z/
DeWitt TX-
1139 PM CST Sat Jan 7 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DEWITT COUNTY
WILL EXPIRE AT 1145 PM CST...
        
The storm which prompted the warning will move out of the area 
shortly. Therefore, the warning will be allowed to expire. Frequent 
lightning is still ongoing in southern DeWitt County but that should 
also exit over the next 20 minutes.

LAT...LON 2887 9731 2890 9734 2889 9735 2892 9741
      2892 9743 2891 9748 2907 9745 2905 9706
TIME...MOT...LOC 0537Z 277DEG 17KT 2894 9723 

$$

KCW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 7, 10:32 PM CST, 1 minute earlier.

Area forecast discussion, Jan 7, 10:32 PM CST, 1 minute before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
1032 PM CST Sat Jan 7 2023

...New AVIATION...

.UPDATE...
Issued at 810 PM CST Sat Jan 7 2023

With latest guidance coming in, have opted to trim PoPs over the Hill
Country and I-35 corridor below likely. With the cold front already
south of I-10 and mid-level energy lagging until after 06Z, think
that the bulk of the heavier rain threat and thunderstorm threat will
be confined to the Coastal Plains and locations east of the I-35
corridor. No other changes at this time.

&&

.SHORT TERM...
(Tonight through Sunday night)
Issued at 118 PM CST Sat Jan 7 2023

Early this afternoon a cold front was entering the northern Hill
Country, southern Edwards Plateau and Rio Grande. Isolated showers
are possible beneath a weakening cap through the remainder of the
afternoon along and south of the front. Water vapor imagery
indicates a compact mid and upper level shortwave across northern
Chihuahua Mexico and southern New Mexico moving east.

As destabilization and air mass modification continues ahead of this
feature and the cold front we anticipate an increase in deeper
convection and coverage east of the I-35 and I-37 corridors this
evening. SBCAPE values of around 1200-1600 J/kg are indicated to be
pooled along and south of the front through this area, coinciding
with a modest 30-40KT of 0-6km bulk shear. A few stronger to
isolated severe surface based storms could develop through this
region this evening, with large hail and damaging straight-line
winds the primary threats. SPC has placed areas near and east of I-
35 and I-37 in a Marginal Risk (1 of 5) for severe storms. There is
also the potential for some multicell clusters to produce locally
heavy rainfall through this region, where some pockets of 1-2 inches
of rainfall could occur. WPC has placed areas east of I-35 and I-37
in a Marginal Risk (1 of 4) for excessive rainfall.

Behind the front into the overnight hours, several CAMs are
indicated scattered elevated showers and storms to develop back into
the I-35 corridor, southern Hill Country, and possibly U.S. 90
corridor as the main forcing with the aforementioned shortwave
spreads over the area. Steep mid level lapse rates, on the order of
7-9 degC/km, will support a threat of a few stronger elevated storms
behind the front overnight, with small hail be the primary threat.

The system will exit the region west to east Sunday morning with
rainfall chances coming to an end. Clearing is expected for the
northern 2/3rds of the area Sunday afternoon, however clouds may
hang on across southern areas. Slightly cooler temperatures are
forecast Sunday, with highs in the mid to upper 60s for most areas.
Weak isentropic ascent is forecast to develop late Sunday night,
with clouds gradually spreading back north overnight.

&&

.LONG TERM...
(Monday through Saturday)
Issued at 118 PM CST Sat Jan 7 2023

A progressive upper level pattern will continue through the upcoming
week. On Monday, a weak upper level wave is expected to push into the
region from northern Mexico, which will provide slight chances for
showers across eastern portions of the CWA as well as limit warming
to just a few degrees on average in comparison to Sunday's high
temperatures. Upper level ridging will then take over for the
Tuesday-Wednesday timeframe, resulting in unseasonably warm
temperatures (but not uncommon as of late) in the mid 70s to lower
80s. Dry conditions are expected through this period, though areas of
morning fog will be possible again, especially Wednesday morning, as
a result of subsidence, light winds, and low dewpoint depressions.

Wednesday night into Thursday, a potent upper level trough or closed
low is expected to eject out of the central and southern Rockies,
which will bring another Pacific front through south-central TX. As
of now, the best chances for precipitation with this front appear to
be from San Antonio and points north and east. Breezy northwesterly
winds behind the front will usher in drier and slightly cooler air on
Thursday. The relatively cooler temperatures will then linger into
the weekend under mostly clear skies as large-scale ridging looks to
build across the western and central CONUS.

&&

.AVIATION...
(06Z TAFS)
Issued at 1024 PM CST Sat Jan 7 2023

Storms continue south of terminals over the Coastal Plains. Will
continue with vicinity TS at I-35 sites through 09-10Z despite most
of the activity remaining southward. Still feel that the possibility
exists as mid-level support arrives from the west over the next
couple hours. Expect MVFR CIGs through around sunrise before clearing
commences from northwest to southeast resulting in VFR CIGs at all
sites and breezy northerly winds through the day Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              49  64  46  66 /  40  20   0  20
Austin Bergstrom Intl Airport  49  64  45  67 /  50  20  10  20
New Braunfels Muni Airport     51  67  47  69 /  50  20   0  20
Burnet Muni Airport            45  64  44  67 /  20  10   0  10
Del Rio Intl Airport           51  69  51  72 /  10   0   0   0
Georgetown Muni Airport        47  64  44  66 /  30  10   0  20
Hondo Muni Airport             52  70  49  70 /  30   0   0  10
San Marcos Muni Airport        49  66  46  68 /  50  20  10  20
La Grange - Fayette Regional   51  63  47  65 /  80  30  10  20
San Antonio Intl Airport       50  67  49  68 /  50  10  10  20
Stinson Muni Airport           54  68  50  69 /  50  20  10  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...MMM
Long-Term...Gale
Aviation...MMM
Hazardous weather outlook, Jan 7, 8:52 AM CST, 13 hours 41 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Austin/San Antonio TX
852 AM CST Sat Jan 7 2023

TXZ171>173-183>194-202>209-217>225-228-081500-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
852 AM CST Sat Jan 7 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

Scattered showers and thunderstorms are possible tonight, mainly
near and east of I-35 and I-37. There is a Marginal Risk of
severe storms and excessive rainfall. Some isolated storms could
become severe, producing large hail, damaging wind gusts, and
locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered showers and storms with locally heavy rainfall
possible over the Coastal Plains early Sunday morning. Otherwise,
no hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jan 7, 8:44 PM CST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
844 PM CST Sat Jan 7 2023

TXZ223-080315-
Gonzales TX-
844 PM CST Sat Jan 7 2023

...A strong thunderstorm will impact portions of southwestern
Gonzales County through 915 PM CST...

At 844 PM CST, Doppler radar was tracking a strong thunderstorm over
Smiley, or 18 miles southwest of Gonzales, moving northeast at 15
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Smiley, Bebe, Wrightsboro and Cost.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2922 9758 2928 9770 2945 9763 2945 9751
      2938 9734
TIME...MOT...LOC 0244Z 215DEG 14KT 2929 9762

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

29
Special weather statement, Jan 7, 9:51 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
951 PM CST Sat Jan 7 2023

TXZ222-224-080415-
Karnes TX-De Witt TX-
951 PM CST Sat Jan 7 2023

...A strong thunderstorm will impact portions of west central DeWitt
and northeastern Karnes Counties through 1015 PM CST...

At 951 PM CST, Doppler radar was tracking a strong thunderstorm near
Gillett, or 11 miles southeast of Kosciusko, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gillett, Cotton Patch, Gruenau, New Davy and Ecleto.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2909 9787 2919 9769 2911 9761 2912 9759
      2896 9752 2892 9779
TIME...MOT...LOC 0351Z 248DEG 8KT 2904 9776

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

29

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 8:11 PM CSTAreal Flood AdvisoryEWXLavaca57 min
Jan 7, 8:29 PM CSTAreal Flood AdvisoryEWXKarnes4 hr
Jan 7, 8:44 PM CSTSpecial Weather StatementEWXGonzales31 min
Jan 7, 9:08 PM CSTFlash Flood Warning Considerable damage threatEWXLavaca3 hr
Jan 7, 9:21 PM CSTAreal Flood AdvisoryEWXGonzales3 hr
Jan 7, 9:51 PM CSTSpecial Weather StatementEWXKarnes24 min
Jan 7, 9:58 PM CSTSevere Thunderstorm WarningEWXDeWitt, Karnes47 min

Nearby

Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.